Alabama, 2003Lightning Strike in Alabama, August 15, 2003
August 15, 2003 · NWS BMX · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 15, 1:05 PM CST, 1 hour 51 minutes earlier.
Area forecast discussion, Aug 15, 1:05 PM CST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
205 PM CDT FRI AUG 15 2003
THE WEATHER HAS BEEN QUIET SO FAR TODAY WITH LESS COVERAGE OF
SHOWERS AND THUNDERSTORMS COMPARED TO YESTERDAY. CURRENTLY...THERE
ARE SOME STORMS THAT ARE IN WEST GEORGIA THAT ARE EXPECTED TO MOVE
INTO OUR EXTREME SOUTHEAST COUNTIES LATER THIS AFTERNOON. ALSO ON THE
RADAR...SOME ISOLATED SHOWERS ARE POPPING UP ACROSS NORTHEAST
ALABAMA. SO TONIGHT WILL KEEP AN ISOLATED CHANCE IN THE FORECAST
FOR THE EASTERN COUNTIES. WE ARE IN NORTHERLY FLOW THANKS TO THE
BERMUDA HIGH MOVING WESTWARD. THE MODELS ARE IN AGREEMENT THAT
SATURDAY WILL BE OUR BEST CHANCE FOR RAIN THROUGH THE FORECAST
PERIOD. PW/S ARE OVER 2 INCHES ON SATURDAY WHICH ALONG WITH DAYTIME
HEATING WILL ENHANCE THUNDERSTORM COVERAGE AS A SHORTWAVE MOVES
THROUGH THE CWA. A WEAK COLD FRONT IS FORECASTED TO PUSH
INTO THE STATE ON SUNDAY BUT WITHOUT MUCH MOISTURE...THUNDERSTORM
COVERAGE WILL BE LIMITED TO ISOLATED FOR THE NORTHERN COUNTIES TO
SCATTERED FOR THE SOUTHERN COUNTIES.
MONDAY AND TUESDAY...THE PW/S FALL DUE TO DRIER AIR FILTERING INTO
THE AREA. SINCE ITS STILL SUMMERTIME AND PLENTY OF DAYTIME HEATING IS
EXPECTED WITH LITTLE IMPULSES ROTATING AROUND THE AREA...JUST CANT
RULE OUT ISOLATED AFTERNOON THUNDERSTORMS DURING THE EXTENDED
PERIOD.
AS FAR AS TEMPERATURES ARE CONCERNED...SHOULD BE AROUND SEASONAL.
SO TOOK A BLEND OF GUIDANCE NUMBERS AS THEY ARE ALL AROUND
NORMAL SUMMERTIME TEMPERATURES FOR THIS AREA.
.PRELIMINARY NUMBERS...
BHM 73 91 71 91 70/ 20 40 30 20
MGM 73 93 72 92 72/ 20 40 30 30
.BHM...NONE.
HUDSON/KH
Hazardous weather outlook, Aug 15, 12:00 PM CST, 2 hours 56 minutes before
ALZ011>015-017>050-152000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
100 PM CDT FRI AUG 15 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE (THIS AFTERNOON AND TONIGHT)...
NO HAZARDOUS WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
NOT BE NECESSARY THROUGH TONIGHT.
Lightning, Lee
- When
- August 15, 2:56 PM CST
- Where
- Lee County, 3 mi NW of Mc Culloh
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 32.601, -85.356 (the zone’s center; the record gives no point)
Lightning struck the northwest corner of a house on Lee Road 836 causing six bricks to be knocked out of the outer wall at that corner. A metal fence post was blackened, and a garage door opener, a satellite dish, and two satellite receivers were rendered inoperative.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, August 15 to 21, 20032 deaths · 54 injured · 29 events
- Flash Flooding and Lightning Strikes in Georgia, August 15, 20032 injured · $205,000 · 5 events
- Flash Flood in Ohio, August 15 to 16, 2003$150,000 · 1 event
- Flash Flood and Flooding in Ohio, August 15, 2003$80,000 · 6 events
- Flash Flood in West Virginia, August 15, 2003$40,000 · 1 event
- Heat in Illinois, August 15 to 21, 200317 events
- Lightning Strike in Florida, August 15, 20031 injured · 1 event
- Lightning Strike in Michigan, August 15, 2003$12,000 · 1 event
- Flash Flooding in Arizona, August 15, 20032 events
- Marine Thunderstorm Wind in Gulf of Mexico, August 15, 20031 event
- Funnel Cloud in Arizona, August 15, 20031 event
- Tornado in Arizona, August 15, 2003F0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368375.